Alert archive / California / Areal Flood Advisories in 2021
Areal Flood Advisory 21, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this areal flood advisory at Dec 13, 2021, 7:51 PM PST for City and County of San Francisco, San Mateo County, California. It was in force for 114 min.
The area
The outline as issued.
The facts
- Issued
- Dec 13, 2021, 7:51 PM PST (03:51 UTC)
- Expired
- Dec 13, 2021, 9:45 PM PST
- In force
- 114 min
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
Counties City and County of San Francisco, CA, San Mateo County, CA
The radar
The San Francisco radar (KMUX), 78 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 3.9 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 460 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
047
WGUS86 KMTR 140351
FLSMTR
Flood Advisory
National Weather Service San Francisco CA
751 PM PST Mon Dec 13 2021
CAC075-081-140545-
/O.NEW.KMTR.FA.Y.0021.211214T0351Z-211214T0545Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Francisco CA-San Mateo CA-
751 PM PST Mon Dec 13 2021
...FLOOD ADVISORY IN EFFECT UNTIL 945 PM PST THIS EVENING...
* WHAT...Urban and small stream flooding caused by excessive
rainfall is expected.
* WHERE...A portion of northern California, including the following
areas, San Francisco and San Mateo.
* WHEN...Until 945 PM PST.
* IMPACTS...Minor flooding in low-lying and poor drainage areas.
Water over roadways. Ponding of water in urban or other areas is
occurring or is imminent.
* ADDITIONAL DETAILS...
- At 750 PM PST, Doppler radar and automated rain gauges
indicated heavy rain due to thunderstorms. This is causing
urban and small stream flooding. Between 2 and 3 inches of
rain have fallen.
- Additional rainfall amounts of 0.5 to 1.5 inches are expected
over the area. This additional rain will result in minor
flooding.
- Some locations that will experience flooding include...
San Francisco, Daly City, South San Francisco, San Bruno,
Pacifica, Brisbane, Colma and Broadmoor.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3778 12251 3779 12249 3781 12248 3781 12240
3779 12239 3775 12238 3775 12239 3774 12237
3772 12237 3772 12239 3771 12238 3771 12239
3767 12238 3766 12240 3766 12237 3764 12240
3761 12243 3768 12250
$$
MTR1 follow-up statement
156
WGUS86 KMTR 140544
FLSMTR
Flood Advisory
National Weather Service San Francisco CA
944 PM PST Mon Dec 13 2021
CAC075-081-140554-
/O.EXP.KMTR.FA.Y.0021.000000T0000Z-211214T0545Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Francisco CA-San Mateo CA-
944 PM PST Mon Dec 13 2021
...FLOOD ADVISORY WILL EXPIRE AT 945 PM PST THIS EVENING...
The Flood Advisory will expire at 945 PM PST this evening for a
portion of northern California, including the following areas, San
Francisco and San Mateo.
The heavy rain has ended. Light rain will continue through the
night. Urban and small stream flooding is expected to recede. Please
continue to heed remaining road closures.
LAT...LON 3778 12251 3779 12249 3781 12248 3781 12240
3779 12239 3775 12238 3775 12239 3774 12237
3772 12237 3772 12239 3771 12238 3771 12239
3767 12238 3766 12240 3766 12237 3764 12240
3761 12243 3768 12250
$$
EDWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this areal flood advisory went out at Dec 13, 4:24 PM PST, 3 hours 27 minutes earlier.
Area forecast discussion, Dec 13, 4:24 PM PST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
424 PM PST Mon Dec 13 2021
.SYNOPSIS...
A potent weather system will impact the region today bringing
strong winds, locally heavy rain, and hazardous marine
conditions. Another weaker system arrives for mid week bringing
light precipitation and much colder temperatures by Friday night.
&&
.DISCUSSION...as of 11:57 AM PST Monday...Late morning update..A
relatively quiet early morning has become much more active over
the last 2 hours as rainfall intensity has increased over the SF
Bay and areas to the south. KMUX radar showed an intense rain band
cross over the CZU burn scar triggering the issuance of a Flash
Flood Warning in the last hour. An hourly rain gauge report at Ben
Lomond indicated .75"/hr precip rate, which exceeds the burn scar
threshold of .70"/hr. No signs of rain activity letting up on
radar, though are seeing a gradual shift away from the Bay Area
towards the Central Coast, which will receive the brunt of the
storm impacts today and tonight. Areal Flood Advisories are also
in effect elsewhere in Santa Cruz County, San Mateo County and
around the SF Bay Shoreline as numerous reports of flooded
roadways have been coming in. Also seeing some reports of small
mudslides/debris flows in Santa Cruz County. A Flash Flood Watch
is still in effect for the Dolan Burn Scar in Monterey County,
along with a High Wind Warning for Monterey/San Benito Counties
through 9 p.m. and a Wind Advisory for the SF Bay Area (excluding
North Bay) through 4 p.m. A cold unstable airmass will filter into
the area from the north later today, setting off convection and
some stronger winds. More flood watch products likely to be issued
covering Santa Cruz and Monterey Counties today. Stay tuned.
&&
.PREV DISCUSSION...as of 3:15 AM PST Monday...
Today through Tuesday:
An expansive mid to upper trough enveloped the northeast Pacific and
Gulf of Alaska this morning with a cold core low centered near
50N/140W. A belt of 45 kt low to mid level southwesterly flow was
located along the leading edge of the trough with a focused moisture
plume angled into the Central California Coast in the form of an
Atmospheric River. A surface cold front was analyzed just south of
the Golden gate. Light to occasionally moderate rain showers were
occurring mostly north of a Watsonville to Gilroy line with rain
rates on the order of 0.1 to 0.3 inches per hour. Heavier showers
were approaching the Big Sur and Monterey Bay coast areas as of
this writing.
Given the progressive flow pattern aloft the cold and unstable
airmass associated with the upper low should filter into the area
later today into Tuesday. This should reinvigorate the storm system
while giving extra "oomph" to the frontal zone in the form of
increased frontogenesis (or forcing for ascent -- which aids in
precipitation development). So not only will the large-scale
dynamics improve with increased differential cyclonic vorticity
advection and jet-level divergence (sources for large-scale lift),
but the low to mid level flow should increase to around 60 kt
later this morning into this afternoon. This keeps a focused
moisture feed (precipitable water anomalies ~2 to 2.5 standard
deviations) into the Central Coast through the remainder of the
day with increasing rain rates anticipated. Of particular concern
is for localized rates in the Santa Lucia range to approach or
possibly exceed 1 inch per hour, which would be problematic for
hydrologically sensitive areas such as the Dolan wildfire burn
scar. For this reason a Flash Flood Watch was issued for this area
yesterday.
In addition to hydrologic concerns (more on that below) this will be
a multi-pronged event with strong winds, hazardous marine and beach
conditions, and the potential for a few thunderstorms. Please see
below for more details on timing, additional rain amounts, and other
impacts expected from this system.
* Rain Timing: As the cold front intensifies today the focus for
moderate to locally heavy rainfall should shift south of the
Golden Gate. This should initially include the Santa Cruz
mountains this morning with a gradual shift towards the Santa
Lucias during the afternoon and evening. This isn't to say that
showers aren't possible elsewhere, but that it appears the
steadiest/highest rain rates should be concentrated along the Big
Sur coast through the afternoon and evening hours. As mentioned
rain rates in this area could approach or exceed 1 inch per hour
with the potential for debris flows in sensitive areas. This
period of higher rain rates may persist into this evening before
decreasing Tuesday morning. Scattered showers and isolated
thunderstorms remain possible into Tuesday before diminishing
during the late morning to early afternoon.
* Rain Amounts: Additional amounts of 1 inch or less are expected
for the North Bay Valleys (higher in the coastal ranges), with
around 1 to 1.25 inches for San Francisco proper and the
South/East Bays. The greatest additional amounts today should be
south of the Golden Gate. This includes 2 to 5 inches for the
Santa Cruz Mountains, 1.5 to 3 inches for Monterey Bay and the
Salinas Valley, and 5 to 8 inches for the Santa Lucia Range.
Isolated amounts of 10-12 inches are possible for the higher peaks
along the Big Sur Coast.
* Potential Hydrologic Impacts: While dry antecedent conditions have
lessened the potential for widespread impacts, notable local
issues remain possible. Among them: 1) minor nuisance flooding of
urban and/or poorly draining areas; 2) localized rockslides in
canyons and steep hillsides; and 3) flash flooding and debris
flows for hydrologically vulnerable areas such as wildfire burn
scars. This concern is greatest for the Dolan burn scar, where a
Flash Flood Watch is in effect. However we will also monitor the
CZU and River burn scars for potential issues today. While
mainstem river flooding isn't currently anticipated, heavy rain
will lead to rapid rises on area rivers, streams, and creeks.
Outside of water related concerns here's a bit more on other local
impacts we're anticipating from this system.
* Wind: strong southerly winds will develop today ahead of an
advancing cold front. Look for sustained speeds in the 20 to 30
mph range for many areas with gusts locally exceeding 60 mph. A
Wind Advisory is in effect for San Francisco and the South/East
Bays into this evening. A High Wind Warning is in effect for
Monterey and San Benito Counties through early tonight. These
winds will create difficult travel for high profile vehicles and
will result in downed trees and power lines.
* Thunderstorms: sufficient instability exists this afternoon into
early Tuesday for a few thunderstorms to develop. This potential
appears greatest for the local waters and North Bay, but chances
could extend south along the coast as well. Lightning, gusty
winds, and small hail would be the primary hazards.
* Mountain Snow: as cooler air filters into the region snow levels
should drop to ~2500-3000 ft late tonight into Tuesday. This
suggests precipitation may end as snow at some of the higher peaks
where light accumulations are possible.
* Marine and Beach Conditions: hazardous conditions are expected
with very steep wind driven seas and gale-force winds developing
across portions of the local waters. High surf is also anticipated
with large breaking waves capable for sweeping people off jetties
and docks and into the ocean.
Wednesday and Beyond:
An active pattern continues with another storm system impacting the
area on Wednesday into Thursday. This system, while weaker than the
previous one, may bring an inch or so of precipitation to parts of
the area. Rain and low elevation snow are possible given the colder
air with this system. Cold temperatures should prevail for late week
with frost and freezing temperatures possible for many areas. More
details to come with future updates.
&&
.AVIATION...as of 4:24 PM PST Monday...For the 00z TAFs. IFR-MVFR
in rain, moderate to heavy at times mainly across the southern 2/3
of the cwa with a cold frontal band pressing in from the west. Low
level wind shear continuing mainly across the north Central Coast.
As the rain shifts southward tonight ceilings will gradually lift
to MVFR-VFR, however localized IFR will continue best chances under
passing showers or possibly a thunderstorm in the unstable air
aloft tonight into Tuesday.
Vicinity of KSFO...Rain with a cold front moving in from the west
early this evening, rain transitioning to showers possibly moderate
to heavy at times in the unstable, post cold frontal air mass.
KSFO Bridge Approach...Similar to KSFO.
Monterey Bay...IFR-MVFR in rain, moderate to heavy with a cold front
moving in from the west early to mid evening. Rain transitioning to
moderate to heavy showers later in the evening and overnight, an
isolated thunderstorm or two possible. Post cold frontal air mass,
unstable air arriving through the night into Monday. Conditions
lifting to VFR later in the evening into Monday except briefly lower
to MVFR in passing showers and possible isolated thunderstorm(s).
&&
.MARINE...as of 11:57 AM PST Monday...Gusty southerly winds
across the waters will continue through tomorrow. Expect strong
and gusty winds especially across the Monterey Bay and Big Sur
coast today lasting through tonight. Southerly winds will also
strengthen across the San Francisco Bay Monday afternoon and early
evening. Very steep southerly wind waves are expected to continue
today creating hazardous conditions for vessels. A large longer
period WNW swell train has arrived in the waters today and will
peak through Tuesday and bring hazardous conditions through harbor
entrances and the surf zone. The Coast Guard advises all mariners
to ensure their boats are tethered to port prior to the arrival
of this potent storm system.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tngt...High Wind Warning...CAZ516>518-528-530
Flood Watch...CAZ516>518-528-530
Flash Flood Watch...CAZ517
Flood Watch...CAZ006-508>513-529
Flash Flood Watch...CAZ509-512
High Surf Advisory...CAZ006-505-509-529-530
Flood Watch...CAZ505>507
GLW...Mry Bay until 9 PM
GLW...Pigeon Pt to Pt Pinos 0-10 nm until 9 PM
GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm until 9 PM
SCA...Pt Arena to Pt Reyes 0-10 nm
SCA...Pt Reyes to Pigeon Pt 0-10 nm
SCA...Pt Arena to Pigeon Pt 10-60 nm
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
SCA...SF Bay until 9 PM
&&
PUBLIC FORECAST: Lorber/SPM
AVIATION: Canepa
MARINE: DRP
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaIn the hours before
Local storm report, Dec 13, 7:26 PM PST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
726 PM PST MON DEC 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM NON-TSTM WND DMG 1 N FELTON 37.05N 122.07W
12/13/2021 SANTA CRUZ CA BROADCAST MEDIA
A TREE FELL ONTO A HOUSE IN FELTON,
CALIFORNIA IN THE EARLY MORNING HOURS. NO
INDICATION AS TO WHETHER ANYONE INSIDE WAS
HURT.
&&
ACLocal storm report, Dec 13, 7:29 PM PST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
729 PM PST MON DEC 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM NON-TSTM WND DMG 1 SW FORESTVILLE 38.48N 122.89W
12/13/2021 SONOMA CA BROADCAST MEDIA
A TREE FELL ONTO A HOUSE IN FORESTVILLE, CA
IN THE EARLY MORNING HOURS. NW OF GRATON.
UNCLEAR WHETHER ANYONE WAS HURT.
&&
ACLocal storm report, Dec 13, 7:38 PM PST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
738 PM PST MON DEC 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM NON-TSTM WND DMG 3 NNE SCOTTS VALLEY 37.10N 121.98W
12/13/2021 SANTA CRUZ CA LAW ENFORCEMENT
BOULDER IN ROAD ON SR17N/SUGARLOAF ROAD. NE
OF SCOTTS VALLEY.
&&
ACLocal storm report, Dec 13, 7:40 PM PST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
740 PM PST MON DEC 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM NON-TSTM WND DMG 3 SE FELTON 37.02N 122.04W
12/13/2021 SANTA CRUZ CA LAW ENFORCEMENT
TREE AND WIRES DOWN IN ROADWAY AT 11 MEYER
DRIVE. SW OF SCOTTS VALLEY.
&&
ACLocal storm report, Dec 13, 7:42 PM PST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
742 PM PST MON DEC 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM FLOOD 2 W APTOS HILLS-LARKIN 36.96N 121.86W
12/13/2021 SANTA CRUZ CA PUBLIC
ROADWAY FLOODING. LANE NOT IDENTIFIED. SR1
NB DIRECTION, LARKIN VALLEY. SOUTH OF APTOS.
&&
ACLocal storm report, Dec 13, 7:46 PM PST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
746 PM PST MON DEC 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM FLOOD 3 N AMERICAN CANYON 38.22N 122.25W
12/13/2021 NAPA CA LAW ENFORCEMENT
BOTH LANES FLOODED. VEHICLES PULLING OVER
DUE TO FLOODING SR12/ N KELLY ROAD.
&&
ACThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 13, 7:32 PM PST | Areal Flood Advisory | MTR | Monterey | 3 hr |
| Dec 13, 7:42 PM PST | Special Marine Warning | MTR | 33 min | |
| Dec 13, 11:44 PM PST | Areal Flood Advisory | MTR | Monterey | 3 hr |
| Dec 14, 8:49 AM PST | Areal Flood Advisory | MTR | Monterey | 2 hr |
| Dec 14, 3:03 PM PST | Small Craft Advisory | MTR | 42 hr |
Nearby
Areal Flood Advisories in California, 2021Every areal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.